General Information

Influenza (the flu) is caused by a virus. It usually starts suddenly and can be extremely debilitating, especially in those with ongoing medical conditions and in elderly people, although anyone can be badly affected. Influenza can lead to serious complications, such as pneumonia.

Influenza usually lasts about one week, although some symptoms may linger, such as a cough and fatigue. Influenza is thought to spread mainly person to person, through coughing or sneezing of infected people (unlike the cold which is spread by hand to hand contact).

People tend to get the flu in winter, as influenza virus circulation usually peaks from June to September in most of Australia. People who have a ‘common cold’ may think they have the flu, but the flu usually causes extra symptoms such as a fever, and joint aches and pains. Some comparisons are given below.

Symptoms of influenza

  • a high fever (39 to 40°C); this is rare with a common cold
  • muscle and joint aches and pains; these are unusual with a common cold
  • extreme tiredness and weakness, which is much more severe than with a common cold; people with the flu often say they can barely move and need to stay in bed
  • severe headache; this may occur with a cold, but is usually mild
  • painful, red or watery eyes
  • a cough; usually dry, or non-productive (not coughing up phlegm)
  • a sore throat and runny or blocked nose

Influenza vaccination

A seasonal influenza vaccination is available each year in the autumn (e.g. April or May); contact your doctor, health clinic or pharmacy. Each year the vaccine changes to cover the most common types of influenza virus circulating for that season, so an annual vaccination is usually recommended.

The vaccine is available free each year for some people (e.g. those over 65 years, those over 6 months of age with certain medical conditions, Aboriginal and Torres Strait Islander people over 6 months, and pregnant women).

The flu vaccine does not cause the flu as it is not a ‘live’ vaccine, though it may cause a fever, headache or tiredness.

See Your Pharmacist or Medical Professional

Seek urgent medical advice if you or the person you are caring for:

  • has difficulty breathing or chest pain
  • has purple or blue discolouration of the lips
  • is vomiting and unable to keep liquids down
  • has a skin rash, neck stiffness or aching muscles
  • has a severe headache or sensitivity to light
  • has blood stained sputum when coughing
  • has signs of dehydration such as drowsiness, increased thirst, dry skin, absence of urination, or in infants, a lack of tears when they cry
  • has seizures (for example, uncontrolled convulsions)
  • is less responsive than normal or becomes confused

Speak to your pharmacist or medical professional:

  • if the person with flu is under 12 years old, or elderly
  • if you have a very high fever (39°C or above)
  • if you are vomiting or have diarrhoea
  • if you are not eating or drinking
  • if your symptoms have not improved in two days or have not completely disappeared after one week
  • if your cough is productive, with coloured mucus or phlegm
  • if you have recently travelled overseas
  • if you have a medical condition, such as high blood pressure
  • if you take other medicines; sometimes flu symptoms may indicate a serious side effect of a medicine
  • if you are pregnant or breastfeeding, as you may need to avoid certain medicines; check with your pharmacist

Treatment Tips

  • take your temperature every four to six hours
  • drink plenty of clear fluids (such as water, broth, electrolyte beverages especially for infants) to keep from being dehydrated
  • try drinks of honey and lemon in warm water to soothe a sore throat and relieve coughing
  • stay home if you get sick, preferably in bed, for a few days to let your body recover (some people will need longer to recover)
  • voluntary home isolation will help stop you spreading the flu to others
  • influenza is contagious, so limit contact with others and do not go to work or send children to school until you or they have been symptom-free for at least 24 hours
  • cover your nose and mouth with a tissue rather than a handkerchief when you cough or sneeze, and discard tissues in the rubbish after a single use
  • mind your cough etiquette: cough into your elbow rather than your hand to prevent spreading germs
  • wash your hands often with soap and water, especially after you cough or sneeze. Alcohol-based hand gels are also effective
  • avoid touching your eyes, nose or mouth since germs are easily spread that way

Treatment Options

  • some flu medicines relieve symptoms and others stop the flu virus becoming worse
  • only take combination treatments which contain medicines that treat the symptoms you have
  • cold and flu medicines can have the same ingredients as cough mixtures and pain relievers, so always check ingredients to avoid double dosing

Oral pain relievers (analgesics); also for treating fever

[GENERAL SALE]
e.g. paracetamol [smaller packs] (Panadol Tablets, Panadol Mini Caps, Panadol Optizorb Caplets, Panadol Optizorb Tablets, Panadol Rapid Caplets, Panadol Rapid Soluble Tablets, Herron Gold Tablets)

e.g. paracetamol for children (Panadol Children 7+ Years Soluble Tablets)

e.g. paracetamol sachets (Lemsip Max, Panadol Cold & Flu Max Hot Lemon Powder)

[PHARMACY ONLY]
e.g. paracetamol tablets [larger pack sizes] (Panadol, Panamax, Panadol Optizorb Caplets, Panadol Optizorb Tablets, Panadol Rapid Caplets)

e.g. paracetamol for children (Panadol Children 3+ Years Chewable Tablets);  paracetamol liquid preparations (Dymadon for Babies 1 Month-2 Years, Dymadon for Kids Suspension 2-12 Years, Panadol Children 1 Month-1 Year Baby Drops, Panadol Children 1-5 Years Suspension, Panadol 5-12 Years Suspension, Panamax Elixir)

  • paracetamol is a safe choice for most people but it is important not to take more than recommended
  • paracetamol is an ingredient in many cold and flu remedies, so be careful not to double dose if taking more than one product
  • the maximum daily dose for an adult is 4 g (4000 mg), and no more than 1 g (1000 mg) every four hours.
  • see manufacturer’s directions for children’s doses (dose by weight for children)

Non-steroidal anti-inflammatory drugs (NSAIDs) and aspirin

[GENERAL SALE]
e.g. aspirin [smaller packs] (Aspro Tablets, Aspro Clear Tablets, Aspro Clear Extra Strength tablets, Disprin range, Alka-Seltzer Effervescent tablets)

e.g. ibuprofen [smaller packs] (Nurofen Tablets/Caplets/Liquid Capsules, Nurofen Zavance, Advil Tablets, Advil Liquid Capsules, Herron Blue Tablets); ibuprofen for children (Nurofen for Children 7+ Years Chewable Capsules)

[PHARMACY ONLY]
e.g. aspirin [larger pack sizes] (Aspro Clear Tablets, Solprin Tablets)

e.g. ibuprofen [larger pack sizes] (Nurofen Tablets/Caplets/Liquid Capsules, Nurofen Zavance, Advil Liquid Capsules, Rafen); ibuprofen suspension (Advil Pain & Fever Infant Drops, Advil Pain and Fever Relief Oral suspension, Dimetapp Children’s Pain & Fever Relief Ibuprofen Oral Suspension, Nurofen for Children Baby Drops 3+ Months, Nurofen for Children 3 Months-5 Years, Nurofen for Children 5-12 Years;

[PHARMACIST ONLY]
e.g. ibuprofen [higher strength] (Nurofen Zavance 400 Double Strength Tablets, Advil 400 Double Strength Caplets, Advil 12 Hour Extended Release Tablets)

  • paracetamol, aspirin and NSAIDs relieve pain and reduce fever (high temperature)
  • take regularly, usually every four to six hours (check product dosage), while you are ill
  • paracetamol and NSAIDs can be used together as they work differently (they are usually given at different times; ask your pharmacist for dosing advice)
  • see manufacturer’s directions for children’s doses (dose by weight for children)

Aspirin and NSAIDs are not suitable for everyone. Children and teenagers under 16 should not take aspirin because it can cause Reye’s syndrome, a serious condition.

Check with your pharmacist before taking aspirin or NSAIDs if you:

  • have a history of stomach problems, such as ulcers or indigestion
  • have asthma; some people with asthma find their condition is made worse by these types of medicines
  • have kidney problems or a heart condition
  • take other medications
  • have an allergy to aspirin or NSAIDs
  • are pregnant or breastfeeding
  • are dehydrated

Sometimes aspirin and NSAIDs can cause side effects. It is important to take these products after eating and with a glass of water to minimise heartburn. If you develop indigestion, or unusual or increased bleeding or bruising, stop taking them and talk to your pharmacist.

Combination analgesics

Paracetamol + caffeine

[GENERAL SALE]
e.g. paracetamol and caffeine [smaller packs] (Panadol Extra Caplets, Panadol Extra Optizorb Caplets)

[PHARMACY ONLY]
e.g. paracetamol and caffeine [larger pack sizes] (Panadol Extra Caplets, Panadol Extra Optizorb Caplets)

• caffeine acts on paracetamol to increase its effectiveness

• if you have caffeine-containing drinks while taking this medicine, you may experience caffeine-related side effects, including sleeplessness

Paracetamol + ibuprofen

[PHARMACY ONLY]
e.g. paracetamol and ibuprofen [smaller packs] (Nuromol, Combigesic, Ibupane, Maxigesic and Mersynofen)

[PHARMACIST ONLY]
e.g. paracetamol and ibuprofen [larger pack sizes] (Nuromol, Combigesic, Ibupane, Fenmol, Maxigesic and Mersynofen)

  • these products contain two ingredients that relieve pain in different ways
  • try single-ingredient products first, and if these do not give adequate pain relief, then consider combination products
  • be careful with combined paracetamol and ibuprofen products as different brands have different doses, dosing instructions and maximum daily doses, check with your pharmacist
  • don’t take combination analgesics with other single ingredient analgesic products, in case you double up and increase your risk of side effects
  • always follow the directions on the packet and do not take more than the recommended dose

Cough suppressants (antitussives)

[GENERAL SALE]

e.g. pentoxyverine (Nyal Dry Cough Medicine Oral liquid)

[PHARMACY ONLY]
e.g. pholcodine liquid (Duro-Tuss Dry Cough Liquid Regular and Forte, Benadryl Dry, Tickly Cough Oral Liquid Regular and Forte), pholcodine lozenges (Duro-Tuss Dry Cough Lozenges, Difflam Plus Dry Cough Lozenges)

e.g. dextromethorphan liquid (Robitussin Dry Cough Forte Oral liquid, Bisolvon Dry Oral Liquid); dextromethorphan lozenges (Strepsils Dry Cough Lozenges, Vicks Cough Lozenges, Bisolvon Dry Pastilles)

[PHARMACIST ONLY]
e.g. dihydrocodeine (Rikodeine Oral Liquid)

  • cough suppressants are best to stop a dry, irritating cough; they should not be used for a chesty cough
  • pholcodine or dextromethorphan are the main cough suppressants included in cough medicines, cold and flu tablets or lozenges
  • if you are taking cold and flu tablets check whether they contain a cough suppressant before taking a cough medicine
  • products containing dextromethorphan may interact with other medicines; check with your pharmacist

Decongestants

[GENERAL SALE]
e.g. phenylephrine (Dimetapp Nasal Decongestant Liquid Capsules [20 pack], Sudafed PE Nasal Decongestant Tablets [24 pack])

[PHARMACY ONLY]
e.g. phenylephrine (Dimetapp Nasal Decongestant Liquid Capsules [30 pack], Sudafed PE Nasal Decongestant Tablets [48 pack])

[PHARMACIST ONLY]*
e.g. pseudoephedrine (Sudafed Sinus and Nasal Decongestant Tablets, Sudafed Sinus 12 Hour Relief Tablets, Logicin Sinus Tablets)

  • customers may be asked for photo identification as part of regulatory requirements and/or the Project Stop program before supply of pseudoephedrine. This is to stop diversion of these tablets into illicit substances*

Combination cold and flu products

  • these products treat a range of symptoms
  • ingredients may include:
    • cough suppressants
    • antihistamines to stop a runny nose or aid sleep at night
    • nasal decongestants to unblock your nose (e.g. pseudoephedrine, phenylephrine)
    • analgesics (pain relievers)
  • people who take other medicines or have other medical conditions may be unable to take cold and flu tablets; check with your pharmacist
  • some nasal decongestants may cause insomnia and restlessness
  • antihistamines in cold, flu and cough medicines may cause drowsiness; do not drive or operate machinery when taking them
  • note the warnings below relating to individual ingredients

Decongestant + analgesic(s)

[GENERAL SALE]
e.g. Panadol Cold & Flu + Decongestant Caplets, Panadol Cold & Flu Max + Decongestant Hot Lemon, Nurofen Cold and Flu PE Tablets [24 pack],  Dimetapp Multi Symptom Cold & Flu Capsules, Lemsip Max Cold and Flu with Decongestant

[PHARMACY ONLY]
e.g. Dimetapp PE Sinus Pain Tablets, Nurofen Cold and Flu PE Tablets [48 pack], Sudafed PE Sinus + Pain Relief Tablets, Sudafed PE Sinus + Anti-inflammatory Pain Relief Caplets, Codral Cold & Flu Tablets, Demazin PE Cold & Flu Relief

[PHARMACIST ONLY]*
e.g. Nurofen Cold and Flu with Decongestant TabletsSudafed Sinus + Anti-inflammatory Pain Relief Caplets, Sudafed Sinus + Pain Relief Tablets, Codral Original Cold & Flu Tablets

  • customers may be asked for photo identification as part of regulatory requirements and/or the Project Stop program before supply of pseudoephedrine. This is to stop diversion of these tablets into illicit substances*

Decongestant + analgesic + cough suppressant

[PHARMACY ONLY]
e.g. Panadol Cold & Flu Relief + Cough Caplets, Panadol Flu Strength Day & Night Caplets, Dimetapp Multi Symptom Cold & Flu Capsules, Dimetapp Ultra Plus Cough Cold & Flu + Immune Support

[PHARMACIST ONLY]
e.g. Demazin Cough Cold and Flu Tablets, Dimetapp PSE Cough, Cold & Flu Day Relief Liquid Caps

Decongestant + expectorant

[GENERAL SALE]
e.g. Robitussin Chesty Cough & Nasal Congestion PE Oral Liquid, Robitussin Cold & Chesty Cough Oral Liquid

[PHARMACY ONLY]
e.g. Benadryl PE Chesty Cough & Nasal Congestion

Decongestant + analgesic + antihistamine

[PHARMACY ONLY]
e.g. Dimetapp Cough Cold & Flu Daytime/Nightime, Sudafed PE Sinus + Allergy & Pain Relief Tablets, Sudafed PE Sinus + Pain Relief Day & Night Tablets

[PHARMACIST ONLY]*
e.g. Demazin Cold and Flu TabletsSudafed Sinus + Pain Relief Day & Night Tablets, Sudafed Sinus + Allergy & Pain Relief Tablets

  • customers may be asked for photo identification as part of regulatory requirements and/or the Project Stop program before supply of pseudoephedrine. This is to stop diversion of these tablets into illicit substances*

Decongestant + analgesic + antihistamine + cough suppressant

[PHARMACY ONLY]
e.g. Dimetapp Cough Cold & Flu Decongestant Day & Night Liquid Caps, Dimetapp Cough Cold & Flu Night Relief

[PHARMACIST ONLY]*
e.g. Codral Original Cold & Flu + Cough Day & Night Capsules, Dimetapp PSE Cough, Cold & Flu Night Relief Capsules

  • customers may be asked for photo identification as part of regulatory requirements and/or the Project Stop program before supply of pseudoephedrine. This is to stop diversion of these tablets into illicit substances*

Decongestant + antihistamine + cough suppressant

[PHARMACY ONLY]
e.g. Demazin Cough & Cold Relief Syrup, Dimetapp Kids 6 Years & Over Cough & Cold Oral Liquid

Lozenges

[GENERAL SALE]
e.g. Difflam Plus Sore Throat Lozenges + Anaesthetic, Difflam Sore Throat Sugar Free Lozenges, Strepsils, Strepsils Cool, Strepsils Numbing, Strepsils Sore Throat & Blocked Nose

[PHARMACY ONLY]
e.g. Difflam Plus Sore Throat + Cough Lozenges, Difflam Plus Dry Cough Lozenges, Strepsils Dry Cough Lozenges, Vicks Cough Lozenges, Bisolvon Dry Pastilles, Duro-Tuss Dry Cough Lozenges, Strepfen Intensive Lozenges

  • these contain a range of ingredients, including antibacterial agents to prevent bacterial infection, local anaesthetics to numb your throat or local anti-inflammatories to relieve pain and reduce redness
  • if you are allergic to local anaesthetic check with your pharmacist
  • local anaesthetics numb your mouth so be careful when having hot food or drinks
  • avoid use during pregnancy or in young children

Antiviral agents

[PRESCRIPTION ONLY]
e.g. oseltamivir (Tamiflu), zanamivir (Relenza)

  • these medicines help prevent the flu virus spreading in your body
  • they may reduce the severity of symptoms
  • they can speed recovery, if they are taken early enough
  • they are not recommended for the routine prevention of influenza (flu vaccination is used for this purpose)

More Information

Availability of medicines

  • GENERAL SALE available through pharmacies and possibly other retail outlets.
  • PHARMACY ONLY available for sale through pharmacies only.
  • PHARMACIST ONLY may only be sold by a pharmacist.
  • PRESCRIPTION ONLY available only with a doctor’s prescription.

*Pseudoephedrine products may not be available at all pharmacies.

Search myDr for Consumer Medicine Information

Related Videos

Last Reviewed: 10/02/2020

myDr



References

1. Australian Medicines Handbook. Influenza vaccine. 2020. Accessed 10/02/2020.
2. Robson C, Baskar SR, Booy R, et al. Influenza: overview on prevention and therapy. Australian Prescriber. 2019;42(2):51.
3. Pharmaceutical Society of Australia. Self Care Fact Card: Cold and Flu V3.0. Accessed 12/02/2020.
4. Therapeutic Goods Administration. ARTG Search - Panadol. 2020; http://tga-search.clients.funnelback.com/s/search.html?query=&collection=tga-artg. Accessed 10/02/2020.
5. Therapeutic Goods Administration. ARTG Search - Dymadon. 2020; http://tga-search.clients.funnelback.com/s/search.html?query=&collection=tga-artg. Accessed 10/02/2020.
6. Therapeutic Goods Administration. ARTG Search - Aspro. 2020; http://tga-search.clients.funnelback.com/s/search.html?query=&collection=tga-artg. Accessed 10/02/2020.
7. Therapeutic Goods Administration. ARTG Search - Disprin. 2020; http://tga-search.clients.funnelback.com/s/search.html?query=&collection=tga-artg. Accessed 10/02/2020.
8. Therapeutic Goods Administration. ARTG Search - Nurofen. 2020; http://tga-search.clients.funnelback.com/s/search.html?query=&collection=tga-artg. Accessed 10/02/2020.
9. Therapeutic Goods Administration. ARTG Search - Ibuprofen 400. 2020; http://tga-search.clients.funnelback.com/s/search.html?query=&collection=tga-artg. Accessed 10/02/2020.
10. Therapeutic Goods Administration. ARTG Search - Advil. 2020; http://tga-search.clients.funnelback.com/s/search.html?query=&collection=tga-artg. Accessed 10/02/2020.
11. Therapeutic Goods Administration. ARTG Search - Dimetapp. 2020; http://tga-search.clients.funnelback.com/s/search.html?query=&collection=tga-artg. Accessed 10/02/2020.
12. NPS Medicinewise. Consumer Medicine Information: Panadol Extra. 2017; https://www.nps.org.au/medicine-finder/panadol-extra-optizorb-formulation-caplets. Accessed 10/02/2020.
13. Australian Medicines Handbook. Ibuprofen. 2020. Accessed 10/02/2020.
14. Therapeutic Goods Administration. ARTG Search - Pholcodine. 2020; http://tga-search.clients.funnelback.com/s/search.html?query=&collection=tga-artg. Accessed 10/02/2020.
15. Therapeutic Goods Administration. ARTG Search - Dextromethorphan. 2020; http://tga-search.clients.funnelback.com/s/search.html?query=&collection=tga-artg. Accessed 10/02/2020.
16. Australian Medicines Handbook. Phenylephrine. 2020. Accessed 10/02/2020.
17. Australian Medicines Handbook. Pseudoephedrine. 2020. Accessed 10/02/2020.
18. Glaxo Smith Kline. Panadol: Cold & Flu Relief Products. 2020; https://www.panadol.com.au/products/adults/cold-and-flu/. Accessed 10/02/2020.
19. iNova Pharmaceuticals. Demazin Products. 2020; https://demazin.com.au/products/. Accessed 10/02/2020.
20. Johnson & Johnson. Sudafed Products. 2016; https://www.sudafed.com.au/products. Accessed 10/02/2020.
21. Johnson & Johnson. Codral Products. 2016; https://www.sudafed.com.au/products. Accessed 10/02/2020.
22. Pfizer. Dimetapp Adult Products. 2018; https://dimetapp.com.au/adult-products/adult-cough-cold-and-flu. Accessed 10/02/2020.
23. Reckitt Benckiser. Nurofen for Adults. 2017; https://www.nurofen.com.au/products/adult-pain/. Accessed 10/02/2020.
24. NPS Medicinewise. Dose confusion with paracetamol/ibuprofen combinations. 2017; https://www.nps.org.au/news/dose-confusion-with-paracetamol-ibuprofen-combinations. Accessed 10/02/2020.

%d bloggers like this: